Threads

See more results

Topics

Usernames

Mumsnet Logo
Please
or
to access all these features

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

PLE (sun allergy) and artificial light? Can this be a trigger?
10

Buffysoldersister · 29/05/2022 10:01

I have had quite severe PLE for about the last year, which is triggered even by fairly mild UK sunlight and leads to a pretty debilitating and painful reaction. I now constantly cover up/wear long sleeves/hats as suncream alone is not enough. This really limits how I can dress.

I am in an indoor concert next month where there will be professional stage lighting. I am really looking forward to this event and have bought myself a beautiful sleeveless dress to wear. However, I then remembered that during my initial internet research into the condition last year I came across some information that stage lighting can have high uv levels and trigger PLE. I can't now find where I read this and don't know if it was a reputable source. I've been waiting a year to see a dermatologist but still no appointment and my GP has reached the limits of his knowledge.

Can anyone help with this? Am I paranoid about nothing or do I need to get out the suncream and rethink my dress.

OP's posts:
Please
or
to access all these features

Dilbertian · 29/05/2022 10:08

Have you tried antihistamines? I don't know anything about UV levels in stage lights, but I find that anti-histamines reduce my reaction to UV, sometimes even prevent it all together.

I take a one-a-day antihistamine every day at the moment, increasing the dosage depending on the weather forecast, how long I spend outside, and whether I can feel the tingle of a reaction beginning or am still recovering from a reaction. You can take up to four a day of the 'one-a-days'.

Please
or
to access all these features

Buffysoldersister · 29/05/2022 10:10

I have prescription for fexofenadine, it does help but wouldn't prevent a reaction if I went out in strong sunlight.

OP's posts:
Please
or
to access all these features

Buffysoldersister · 29/05/2022 10:11

And I've tried pretty much every other antihistamine going too!

OP's posts:
Please
or
to access all these features

TawnyPippit · 29/05/2022 10:51

I don’t have an answer but sending sympathies. I get this and OTC meds don’t touch it when it has taken hold. I have fexofenadine and betnovate, which do work and I have to be quite aggressive/assiduous with the betnovate once I spot the PLE starting. I have never had it triggered by anything other than direct sunlight, if that helps.

Please
or
to access all these features

Dilbertian · 29/05/2022 15:04

Too late for this year, but have you tried desensitisation therapy? Total life-enhancing game changer!

Please
or
to access all these features

Dilbertian · 29/05/2022 15:06

Also, are you taking the fexo every day, regardless of exposure? That also seems to reduce my reaction.

It's a pain.

Please
or
to access all these features

Buffysoldersister · 30/05/2022 15:23

Dilbertian, can you access the desensitisation treatment on the NHS? I am aware of it but the fact you need to have it every year (at presumably relatively high cost) and the fact I've read it is potentially carcinogenic puts me off. I would really like to ask a dermatologist about it but I'm yet to see one.

To be honest though i am managing my outdoor exposure at the moment, I think I'm derailing my own thread by getting into a treatment discussion - I really want to know about the potential for triggering through strong indoor lighting.

OP's posts:
Please
or
to access all these features

Dilbertian · 30/05/2022 23:53

I had it on the NHS. It was wonderful, but flawed. I don't understand why I had to have full-body exposure. In order for the treatment to be effective, you have to keep it topped up by continuing to expose yourself to sunshine afterwards. So I'd have it in February, but by the time shorts weather came around in June/July my face and arms would still be tolerant of sunshine but my legs and torso would have lost the effect. Unless you go abroad in the spring, when in Britain can you maintain the exposure on your legs and torso? So the flaw in the therapy is that I exposed large parts of my body to the risks without getting any of the benefits there. I would have been happy to treat just from ribs upwards. And the other drawback of it is that you can have the treatments only until you reach your lifetime exposure. I've probably only got a couple of courses left to me, so I'm holding off for the time being and just covering up instead.

Not that this helps with your current puzzle!

Please
or
to access all these features

Buffysoldersister · 31/05/2022 18:06

Thanks that's good to know. Do you mind me asking how many treatments before you have hit the maximum exposure? I wouldn't want to do it just for this but would be worth considering in future.

OP's posts:
Please
or
to access all these features

Dilbertian · 31/05/2022 18:48

I think treatments are individualised, so one patient might have a higher or lower dose than another. The treatment is a course of 8 sessions, with the dose increasing at every session. In my case, I've had 7 courses over 7 years, and probably have 3 or 4 courses left before I reach my lifetime exposure limit. However, I'm not convinced that there is a consensus as to what that limit is. Different consultants have told me different things, and different NHS Trusts do things differently as well.

Please
or
to access all these features
Please create an account

To comment on this thread you need to create a Mumsnet account.